Browse

You are looking at 1 - 4 of 4 items for :

  • Unusual effects of medical treatment x
  • Abdominal pain x
Clear All
Open access

Miriam Hinaa Ahmad and Ismat Shafiq

Summary

We report a case of a 21-year-old African American female with history of pre-diabetes, and a diagnosis of a rare leukemia, blastic-plasmacytoid dendritic neoplasm (BPDCN), who developed diabetic ketoacidosis (DKA) after the third dose of PEG-asparaginase infusion. She was successfully treated with insulin. Asparaginase is a vital part of treatment protocols for acute lymphoblastic leukemia (ALL) in combination with other chemotherapeutic drugs. Asparaginase therapy has been reported to cause hyperglycemia especially when used in conjunction with glucocorticoids for the treatment of ALL in the pediatric population. Multiple mechanisms for hyperglycemia have been hypothesized which include decreased insulin secretion, impaired insulin receptor function and excess glucagon formation. Hyperglycemia is usually self-limiting but can deteriorate to diabetic ketoacidosis. DKA is a rare adverse effect with asparaginase therapy with an incidence rate of about 0.8%.

Learning points:

  • DKA is a rare finding following asparaginase therapy.

  • Hyperglycemia is most commonly seen with asparaginase treatment when used along with glucocorticoid.

  • Frequent blood glucose monitoring and prompt initiation of insulin treatment with hyperglycemia can prevent severe complications.

  • Patients and physician education on this complication can reduce morbidity due to DKA.

Open access

Tiago Nunes da Silva, M L F van Velthuysen, Casper H J van Eijck, Jaap J Teunissen, J Hofland and Wouter W de Herder

Summary

Non-functional pancreatic neuroendocrine tumours (NETs) can present with advanced local or distant (metastatic) disease limiting the possibility of surgical cure. Several treatment options have been used in experimental neoadjuvant settings to improve the outcomes in such cases. Peptide receptor radionuclide therapy (PPRT) using beta emitting radiolabelled somatostatin analogues has been used in progressive pancreatic NETs. We report a 55-year-old female patient with a 12.8 cm pancreatic NET with significant local stomach and superior mesenteric vein compression and liver metastases. The patient underwent treatment with [177Lutetium-DOTA0,Tyr3]octreotate (177Lu-octreotate) for the treatment of local and metastatic symptomatic disease. Six months after 4 cycles of 177lutetium-octreotate, resolution of the abdominal complaints was associated with a significant reduction in tumour size and the tumour was rendered operable. Histology of the tumour showed a 90% necrotic tumour with abundant hyalinized fibrosis and haemorrhage compatible with PPRT-induced radiation effects on tumour cells. This report supports that PPRT has a role in unresectable and metastatic pancreatic NET.

Learning points:

  • PRRT with 177Lu-octreotate can be considered a useful therapy for symptomatic somatostatin receptor-positive pancreatic NET.

  • The clinical benefits of PRRT with 177Lu-octreotate can be seen in the first months while tumour reduction can be seen up to a year after treatment.

  • PRRT with 177Lu-octreotate was clinically well tolerated and did not interfere with the subsequent surgical procedure.

  • PRRT with 177Lu-octreotate can result in significant tumour reduction and may improve surgical outcomes. As such, this therapy can be considered as a neoadjuvant therapy.

Open access

Christine Yu, Inder J Chopra and Edward Ha

Summary

Ipilimumab, a novel therapy for metastatic melanoma, inhibits cytotoxic T-lymphocyte apoptosis, causing both antitumor activity and significant autoimmunity, including autoimmune thyroiditis. Steroids are frequently used in treatment of immune-related adverse events; however, a concern regarding the property of steroids to reduce therapeutic antitumor response exists. This study describes the first reported case of ipilimumab-associated thyroid storm and implicates iopanoic acid as an alternative therapy for immune-mediated adverse effects. An 88-year-old woman with metastatic melanoma presented with fatigue, anorexia, decreased functional status, and intermittent diarrhea for several months, shortly after initiation of ipilimumab – a recombinant human monoclonal antibody to the cytotoxic T-lymphocyte-associated antigen 4 (CTLA4). On arrival, she was febrile, tachycardic, and hypertensive with a wide pulse pressure, yet non-toxic appearing. She had diffuse, non-tender thyromegaly. An electrocardiogram (EKG) revealed supraventricular tachycardia. Blood, urine, and stool cultures were collected, and empiric antibiotics were started. A computed tomography (CT) angiogram of the chest was negative for pulmonary embolism or pneumonia, but confirmed a diffusely enlarged thyroid gland, which prompted thyroid function testing. TSH was decreased at 0.16 μIU/ml (normal 0.3–4.7); free tri-iodothyronine (T3) was markedly elevated at 1031 pg/dl (normal 249–405), as was free thyroxine (T4) at 5.6 ng/dl (normal 0.8–1.6). With iopanoic acid and methimazole therapy, she markedly improved within 48 h, which could be attributed to lowering of serum T3 with iopanoic acid rather than to any effect of the methimazole. Ipilimumab is a cause of overt thyrotoxicosis and its immune-mediated adverse effects can be treated with iopanoic acid, a potent inhibitor of T4-to-T3 conversion.

Learning points

  • While ipilimumab more commonly causes autoimmune thyroiditis, it can also cause thyroid storm and clinicians should include thyroid storm in their differential diagnosis for patients who present with systemic inflammatory response syndrome.

  • Immune-related adverse reactions usually occur after 1–3 months of ipilimumab and baseline thyroid function testing should be completed before initiation with ipilimumab.

  • Conflicting data exist on the use of prednisone for treatment of CTLA4 adverse effects and its attenuation of ipilimumab's antitumor effect. Iopanoic acid may be considered as an alternative therapy in this setting.

Open access

P Hanson, M Pandit, V Menon, S Roberts and T M Barber

Summary

The case is a 34-year-old woman with long-standing type 1 diabetes mellitus with existing follow-up in the outpatient clinic at the Warwickshire Institute for the Study of Diabetes, Endocrinology and Metabolism, UHCW. She had maintained good glycaemic control and glycaemic stability with basal bolus regimen for many years. She had not developed any diabetes-related complications and had no other co-morbidities. Six months ago, she presented to A&E with sudden-onset, well-localised and severe pain in the right iliac fossa, just lateral to the para-umbilical area. Her biochemistry was normal. Ultrasound scan, however, revealed a right-sided ovarian cyst, which was thought to have caused pain to her. She was discharged from A&E with simple analgesia. On subsequent gynaecological follow-up 4 weeks later, her pain remained severe and examination revealed an exquisitely tender subcutaneous nodule at the same location measuring 2 cm in diameter. Magnetic resonance imaging (MRI) scan at the time revealed a 1 cm mass in the subcutaneous adipose tissue, which co-localised to her pain. The mass demonstrated a central fat signal surrounded by a peripheral ring: observations consistent with fat necrosis. There were other smaller subcutaneous nodules also observed in the left para-umbilical area. Subsequent surgical resection of the main area of fat necrosis was performed. The patient made an excellent recovery and her pain resolved post-operatively. Histology confirmed the presence of fat necrosis. Fat necrosis is a rare complication of s.c. insulin injection. This case illustrates the importance of considering this diagnosis in patients who inject insulin and develop localised injection-site pain.

Learning points

  • Fat necrosis is a rare complication of insulin injections that can manifest with severe, persistent and well-localised pain.

  • Fat necrosis can masquerade as other pathologies causing diagnostic confusion.

  • The imaging modality of choice for accurate diagnosis of fat necrosis is MRI.

  • Histological confirmation of fat necrosis is important.

  • Appropriate management of localised fat necrosis is surgical excision, with avoidance of further insulin injections into the affected area.